A multicentre retrospective study has found that the use of biologic therapy to treat psoriasis is not associated with an increased risk of major adverse cardiovascular events (MACEs).
Researchers reviewed the medical records of 398 patients (62.4% men) treated for psoriasis at two large academic centres between Sept. 2005 and Sept. 2014. Patients were included if they were treated with etanercept, infliximab, adalimumab, or ustekinumab for psoriasis and were 18 years of age or older.
“Our study provides real-world data to complement existing data from clinical trials and show that biologic treatment for psoriasis was not likely associated with increased cardiovascular risk in our cohort,” stated the authors of the study published in the Journal of Cutaneous Medicine and Surgery (July 2016; 20(4):352–353).
No good evidence of link to MACEs
Dr. Jensen Yeung, study author and medical director of PERC at women’s College Hospital, consultant dermatologist at Sunnybrook Health Sciences Centre in Toronto and investigator at Probity Medical research, told DERM.city that the issue of MACE events and biologic use in psoriasis is“unsubstantiated.”
“There is no solid evidence that using a biologic in the treatment of psoriasis increases the risk of MACEs,” said Dr. Yeung, who is also a lecturer at the University of Toronto.
“If anything, there are some scattered reports that have suggested that perhaps using an anti-TNf [therapy] may actually reduce the risk of cardiac events such as MI.”
According to Dr. Yeung, a number of years ago clinical trials looking at the anti-IL-12/23 biologic therapy briakinumab for the treatment of plaque psoriasis were halted because there was a suggested signal of increasing the risk of MI.
“So that created some fear among dermatologists that maybe we should not use a biologic, or we should not use the same class of biologic that briakinumab belonged to,” he said. “But up to today there is no solid evidence, really there is no evidence that using a biologic in the treatment of psoriasis increases the risk of cardiac events.”
Dr. Yeung noted that some researchers have suggested that clinical trial data is “much cleaner” because the participants are pre-selected, there are many exclusion criteria, and most patients who are medically unstable are excluded from trials.
“So what I wanted to do is look at real world patients in two academic centres at the University of Toronto to really see if there [were] any signals in terms of increasing MI risks and MACEs,” said Dr. Yeung.
The investigators, according to Dr. Yeung, were not surprised that in their cohort they did not identify any MACEs in patients on biologic therapy because in realworld settings dermatologists have been using biologics without MACE incidents
“I think now, for dermatologists who have been using biologics, who have been using a lot of biologics in Canada . . . we are quite comfortable with using biologics, and we do not believe that there is any increase in MI risk,” said Dr. Yeung. However, “it is nice to have a publication to confirm that for many dermatologists.”
“[The findings] might encourage, or it might reassure, some of the dermatologists who are new to prescribing biologics or who have not had much experience in prescribing a biologic. If they are concerned about cardiac events, this is another study to show that biologics are not likely to increase the risks of MACE events,” he added.
Dr. Yeung and his medical students also explored all adverse events (AEs) of biologics used to treat psoriasis in their clinical cohort. The findings were published in a different study (J Am Acad Dermatol Aug. 2015; 73(2):237–241).
Low rate of withdrawalrelated AEs “Our multicentre retrospective study showed that AEs resulting in withdrawal occurred at four per cent with an incidence rate of 1.97/100 patient-years (95% CI 1.32–2.94),” concluded the authors.
“Our study provides data to complement existing safety profiles based on clinical trials, and hows that biologic therapies are associated with a low rate of withdrawal related AEs in real-world clinical practice.”
AEs leading to withdrawal included infections (n=5/545), infusion reaction (n=4/545; 0.92%), malignancy (n=4/545; 0.73%), and injection-site reactions (n=3/545; 0.55%). Less common AEs included single cases of tuberculosis reactivation, lupus-like symptoms, iritis, bradycardia, and paresthesia. The investigators noted that no death was caused by any AE.